Alert archive / Minnesota / River Flood Warnings in 2008

River Flood Warning 18, NWS Grand Forks, ND

September 12, 2008Norman County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Sep 12, 2008, 10:11 AM CDT for Norman County, Minnesota. It took effect at Sep 12, 2008, 5:48 PM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2008, 10:11 AM CDT (15:11 UTC)
In effect from
Sep 12, 2008, 5:48 PM CDT
Expired
Sep 12, 2008, 7:54 PM CDT
In force
2 hr
Issued by
NWS Grand Forks, ND
Flood severity
Minor

County Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wild Rice River (MN) at Hendrum (HNDM5).

Action stage
18 ft
Minor stage
20 ft
Moderate stage
28 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05064000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KFGF 121511
FLWFGF


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS ND
1011 AM CDT FRI SEP 12 2008

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS, ND HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN MINNESOTA... 

  THIS IS A NEW WARNING FOR THE WILD RICE RIVER (MN) AT HENDRUM 
  AFFECTING NORMAN COUNTY
  
.RECENT RAINFALL IN THE AREA HAS PRODUCED ENOUGH RUNOFF THAT THE RIVER IS RESPONDING AND WILL CONTINUE TO RISE ABOVE FLOOD STAGE. 

  A FOLLOW-UP FLOOD STATEMENT WITH MORE DETAILED FLOODING INFORMATION 
  WILL BE ISSUED SHORTLY.

SAFETY MESSAGES...TURN AROUND, DONT DROWN... 
 
 - DONT TRAVEL THROUGH FLOODED AREAS

 - PERSONS IN THE WARNED AREA NEED TO TAKE STEPS TO PROTECT LIFE 
   AND PROPERTY. IF NECESSARY...MOVE TO A HIGHER AND SAFER LOCATION.

 - PERSONS LIVING IN THE RED RIVER BASIN SHOULD MONITOR RIVER 
   LEVELS WHILE THE RIVER IS IN...OR NEAR...FLOOD.

FOR MORE INFORMATION...GO TO THE AHPS/RIVER SECTION 
ON OUR WEB PAGE AT:      WWW.WEATHER.GOV/GRANDFORKS 

THE FOLLOWING SEGMENTS CONTAIN RIVER INFORMATION FOR 
THE SELECTED LOCATIONS INCLUDED IN THIS MESSAGE.

MNC107-121811-
/O.NEW.KFGF.FL.W.0018.080912T2248Z-080915T0900Z/
/HNDM5.1.ER.080912T2248Z.080914T0000Z.080914T2100Z.NO/
1011 AM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS, ND HAS ISSUED A 

* FLOOD WARNING FOR 
  THE WILD RICE RIVER (MN) AT HENDRUM.
* FROM THIS AFTERNOON TO LATE SUNDAY NIGHT...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 9:10 AM FRIDAY THE STAGE WAS 16.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 20.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS EVENING AND CONTINUE TO 
  RISE TO NEAR 22.9 FEET BY TOMORROW EVENING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY SUNDAY AFTERNOON.


$$
2 follow-up statements
000 
WGUS83 KFGF 121602
FLSFGF
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS ND
1102 AM CDT FRI SEP 12 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
MINNESOTA...

  THIS IS A FOLLOW-UP FLOOD STATEMENT TO THE CURRENT WARNINGS FOR THE 
  WILD RICE RIVER (MN) AT HENDRUM AFFECTING NORMAN COUNTY
  
.AREA RAINFALL HAS PRODUCED ENOUGH RUNOFF TO CAUSE THE WILD RICE RIVER TO RISE.
THE RIVER IS EXPECTED TO CONTINUE TO RISE TO ABOVE FLOOD STAGE TONIGHT AND
CREST OVER THE WEEKEND. 

THIS FORECAST IS FOR A 7 DAY PERIOD...THE HIGHEST STAGE INDICATED 
MAY NOT REFLECT THE CREST FOR THIS FLOOD EVENT. FORECASTS ARE 
UPDATED DAILY AND STAGE VALUES WILL CHANGE AS NEW WEATHER AND 
RIVER INFORMATION IS USED. THIS FORECAST INCLUDES ANY 
PRECIPITATION THROUGH SATURDAY MORNING.

SAFETY MESSAGES...TURN AROUND, DONT DROWN... 
 
 - DONT TRAVEL THROUGH FLOODED AREAS

 - CONTACT LOCAL LAW ENFORCEMENT TO REPORT FLOODING.

 - PERSONS LIVING IN THE RED RIVER BASIN SHOULD MONITOR RIVER 
   LEVELS WHILE THE RIVER IS IN...OR NEAR...FLOOD.

FOR MORE INFORMATION...GO TO THE AHPS/RIVER SECTION 
ON OUR WEB PAGE AT:      WWW.WEATHER.GOV/GRANDFORKS 

THE FOLLOWING SEGMENTS CONTAIN RIVER INFORMATION FOR 
THE SELECTED LOCATIONS INCLUDED IN THIS MESSAGE.

MNC107-140402-
/O.CON.KFGF.FL.W.0018.080912T2248Z-080915T0900Z/
/HNDM5.1.ER.080912T2248Z.080914T0000Z.080914T2100Z.NO/
1102 AM CDT FRI SEP 12 2008

THE FLOOD WARNING CONTINUES FOR
  THE WILD RICE RIVER (MN) AT HENDRUM.
* FROM THIS AFTERNOON TO LATE SUNDAY NIGHT...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 9:10 AM FRIDAY THE STAGE WAS 16.0 FEET. 
* FLOOD STAGE IS 20.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 22.9 FEET BY TOMORROW EVENING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY SUNDAY AFTERNOON.


&& 

DAILY 7 AM CDT/6 AM CST FORECAST STAGE IN FEET:

 DATE                SAT    SUN    MON    TUE    WED    THU    FRI
(MONTH/DAY)         09/13  09/14  09/15  09/16  09/17  09/18  09/19

WILD RICE RIVER
  HENDRUM           22.4   21.5   17.8   14.5   10.8    8.0    6.2

$$
000 
WGUS83 KFGF 130054
FLSFGF
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS ND
754 PM CDT FRI SEP 12 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MINNESOTA...

WILD RICE RIVER (MN) AT HENDRUM...AFFECTING NORMAN COUNTY
 
  THIS IS A FOLLOW-UP FLOOD STATEMENT TO FOR THE 
  WILD RICE RIVER (MN) AT HENDRUM AFFECTING NORMAN COUNTY

.DUE TO A BIT MORE EVAPORATION AND ABSORPTION THAN PREVIOUSLY 
EXPECTED THE RIVER IS NEARING CREST NOW. THE RIVER IS FORECAST
TO CREST NEAR 18 FEET LATER TONIGHT OR EARLY SATURDAY THEN 
START TO FALL. AS THE RIVER WILL NOT EXCEED FLOOD STAGE
...THE WARNING IS CANCELLED.

THIS FORECAST IS FOR A 7 DAY PERIOD...THE HIGHEST STAGE INDICATED 
MAY NOT REFLECT THE CREST FOR THIS FLOOD EVENT. FORECASTS ARE 
UPDATED DAILY AND STAGE VALUES WILL CHANGE AS NEW WEATHER AND 
RIVER INFORMATION IS USED. THIS FORECAST INCLUDES ANY 
PRECIPITATION THROUGH 7 PM SATURDAY SEPTEMBER 13.

SAFETY MESSAGES...TURN AROUND, DONT DROWN... 
 
 - DONT TRAVEL THROUGH FLOODED AREAS

 - CONTACT LOCAL LAW ENFORCEMENT TO REPORT FLOODING.

 - PERSONS LIVING IN THE RED RIVER BASIN SHOULD MONITOR RIVER 
   LEVELS WHILE THE RIVER IS IN...OR NEAR...FLOOD.

FOR MORE INFORMATION...GO TO THE AHPS/RIVER SECTION 
ON OUR WEB PAGE AT:      WWW.WEATHER.GOV/GRANDFORKS 

THE FOLLOWING SEGMENTS CONTAIN RIVER INFORMATION FOR 
THE SELECTED LOCATIONS INCLUDED IN THIS MESSAGE.

MNC107-130124-
/O.CAN.KFGF.FL.W.0018.000000T0000Z-080915T0900Z/
/HNDM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
754 PM CDT FRI SEP 12 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE WILD RICE RIVER (MN) AT HENDRUM.
* AT  4:00 PM FRIDAY THE STAGE WAS 17.1 FEET. 
* FLOOD STAGE IS 20.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 18.0 FEET 
  TOMORROW MORNING.
* IMPACT STATEMENT(S) - AT 18.0 FEET, FORECAST SERVICE STAGE.

&& 

DAILY 7 PM CDT/6 PM CST FORECAST STAGE IN FEET:

 DATE                SAT    SUN    MON    TUE    WED    THU    FRI
(MONTH/DAY)         09/13  09/14  09/15  09/16  09/17  09/18  09/19

WILD RICE RIVER
  HENDRUM           17.8   16.0   13.2   10.8    8.2    6.3    5.2

$$

EWENS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Sep 12, 8:57 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 12, 8:57 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
857 AM CDT FRI SEP 12 2008

.DISCUSSION...
CURRENT METARS IN PARTS OF WEST CENTRAL MINNESOTA CONTINUE TO SHOW
VISIBILITIES LESS THAN ONE QUARTER OF A MILE. THIS AREA WAS HIT
HARDEST WITH RECENT HEAVY RAIN...AND FOG IS DISSIPATING SLOWER
THAN ANTICIPATED. THE DENSE FOG ADVISORY HAS BEEN EXTENDED UNTIL
15Z FOR THESE AREAS. TEXT PRODUCTS FOR THIS UPDATE WILL BE SENT SHORTLY.

&&

.AVIATION...
PREDOMINANTLY VFR CONDS AT ALL TAF SITES...HOWEVER AIRFIELDS IN
PARTS OF WEST CENTRAL MINNESOTA WILL CONTINUE TO SEE VERY LOW IFR
CONDS THROUGH ABOUT 10 AM WHILE DENSE FOG DISSIPATES.

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT FRI SEP 12 2008/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT.
SPLIT FLOW WAS ACROSS NORTH AMERICA WITH NORTHERN STREAM ACROSS
CENTRAL CANADA AND SOUTHERN STREAM OVER THE CENTRAL AND NORTHERN
PLAINS. WATER VAPOR LOOP INDICATED A SHORT WAVE OVER CENTRAL UT
MOVING SOUTHEAST ABOUT 10 KNOTS. ECMWF APPEARS TO BE FAST WHILE THE
GFS WAS SLOW AND THE NAM A COMPROMISE AT 84 HOURS. GFS IS FARTHER
SOUTH WITH SHORT WAVE LATE SAT THAN THE NAM AND THE ECMWF. WILL USE
THE NAM.

LIGHT WINDS...CLEAR SKIES AND RAIN FROM YESTERDAY HAS PRODUCED PATCHY
DENSE FOG OVER SOUTHEAST ND AND MUCH OF NORTHWEST MN. WILL ISSUE A
DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR AFFECTED AREAS.

UT SHORT WAVE WILL MOVE INTO IA AND MN SAT MORNING AND MAY BRUSH THE
SOUTHERN ZONES WITH PRECIPITATION. WILL KEEP POPS SAT MORNING.
AFTERNOON HEATING WILL TRIGGER SCATTERED THUNDERSTORMS SAT AFTERNOON
AND EVENING.

NEXT SHORT NOW OVER BC WILL PRODUCE NEXT CHANCE FOR PRECIPITATION
SAT NIGHT. GOING POPS ARE REASONABLE.

LONG TERM...MONDAY AND TUESDAY.
AREA REMAINS IN NORTHWEST FLOW ALOFT WITH AN UPPER LEVEL JET ACROSS
CENTRAL CANADA. HIGH TEMPERATURES SHOULD MODERATE WITH JET SHIFTING
EAST AND FLOW ALOFT BECOMING MORE ZONAL.

AVIATION...
IFR CONDITIONS DUE TO FOG HAS DEVELOPED MAINLY WHERE RAIN FELL LAST
NIGHT OR FROM SOUTHEAST ND INTO NORTHWEST MN. FOG SHOULD BURN OFF BY
MID MID MORNING. REST OF THE DAY SHOULD SEE VFR CONDITIONS.

HYDRO...FLOOD WATCH CONTINUES FOR THE WILD RICE RIVER AT HENDRUM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR MNZ003-024-
     027>032-040.

&&

SPEICHER
Hazardous weather outlook, Sep 12, 6:59 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 AM CDT FRI SEP 12 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
659 AM CDT FRI SEP 12 2008

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR SATURDAY AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON
AND EVENING ROUGHLY SOUTH OF A LINE FROM HALLOCK MINNESOTA TO
MADDOCK NORTH DAKOTA. THE STORMS WILL BE MOST LIKELY AFTER 1 PM
AND SHOULD DISSIPATE AFTER 8 PM CDT. THE STORMS WILL MOST PRODUCE
SOME LARGE HAIL.

A COLD FRONT WILL MOVE SOUTHEAST OUT OF CANADA AND SWEEP ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. MARGINALLY UNSTABLE
AIR WILL MOVE NORTH AHEAD OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:44 PM CDTRiver Flood WatchFGFNorman15 hr
Sep 12, 4:13 AM CDTDense Fog AdvisoryFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 8 more6 hr

Nearby

River Flood Warnings in Minnesota, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.